Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Bismarck, ND

August 31, 2002Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 7:30 PM CDT for Burleigh County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 7:30 PM CDT (00:30 UTC)
Expired
Aug 31, 2002, 8:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WUUS53 KBIS 010030
SVRBIS
NDC015-010130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL BURLEIGH COUNTY...OR ABOUT 21
  MILES NORTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. ANOTHER SEVERE
  THUNDERSTORM WAS DEVELOPING 10 MILES SOUTHWEST OF BISMARCK...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN BURLEIGH COUNTY AT 740 PM CDT
  BISMARCK AT 745 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4701 10047 4683 10038 4686 10014 4708 10020

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT AUG 31 2002

THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE
SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE
AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS
WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT
MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF
MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE
STATE.

THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF
THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A
MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON
AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSHOWERS.

LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST
SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER
THE ROCKIES.

.BIS...NONE.
RS LEBLANG

In the hours before

Local storm report, Aug 31, 6:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

633 PM CDT SAT AUG 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0545 PM    3 SW ST JOHN              ND   1.75 INCH HAIL

08/31/02   ROLETTE                        REPORTED BY STORM

                                          SPOTTER.

0627 PM    1 W MANDAN                ND   1 INCH HAIL

08/31/02   MORTON                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 31, 7:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SAT AUG 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0642 PM    BISMARCK                  ND   2 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY PUBLIC.

0649 PM    3 N BISMARCK              ND   1.5 INCH HAIL

08/31/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:41 PM CDTSevere Thunderstorm WarningBISMorton49 min
Aug 31, 7:56 PM CDTSevere Thunderstorm WarningBISKidder64 min
Aug 31, 8:27 PM CDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 31, 9:06 PM CDTSevere Thunderstorm WarningBISSlope54 min
Aug 31, 9:13 PM CDTSevere Thunderstorm WarningBISMorton32 min
Aug 31, 9:15 PM CDTSevere Thunderstorm WarningBISEmmons, Logan60 min
Aug 31, 9:22 PM CDTSevere Thunderstorm WarningBISSioux53 min
Aug 31, 9:41 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman64 min
Aug 31, 10:50 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh55 min
Aug 31, 11:58 PM CDTSevere Thunderstorm WarningBISDickey62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.